Heroin and strabismus

Swiss Med Wkly. 2003 May 17;133(19-20):293-4.

Abstract

Questions under study: We report on a series of patients with acute strabismus related to heroin and methadone intake or withdrawal, discuss possible mechanisms involved in this clinical picture and make recommendations for work-up and referral.

Methods: Retrospective study.

Results: Five patients presented with acute esotropia within days of heroin withdrawal, and two patients developed exotropia related to heroin or methadone intake. Neurological work-up and neuroimaging was non-contributory in all four patients who were examined.

Conclusion: Acute esotropia with double vision is a disturbing side effect of heroin withdrawal, and, similarly, acute exotropia may be related to heroin intake. In the absence of focal neurological signs, further work-up is not mandatory. Referral to a specialised orthoptic service is beneficial in offering the patient symptomatic treatment and reassurance, thus supporting successful withdrawal therapy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Diplopia / complications
  • Esotropia / chemically induced*
  • Esotropia / complications
  • Female
  • Heroin / adverse effects*
  • Humans
  • Male
  • Methadone / adverse effects*
  • Narcotics / adverse effects*
  • Retrospective Studies
  • Substance Withdrawal Syndrome*

Substances

  • Narcotics
  • Heroin
  • Methadone